Do’s And Don’ts of Vitamin D Supplements - A Case Of Toxicity due to Misinterpretation of Supplement Instructions.

Presentation Number: SUN-440
Date of Presentation: March 18, 2018, 2018

parvathy madhavan, MD, William Hunt, MD, Sachin K. Majumdar, MD.
Yale New Haven Health - Bridgeport Hospital, Bridgeport, CT, USA.

Abstract

Introduction:
Vitamin D (VD) deficiency can result in osteomalacia and hypocalcemia, yet vitamin D is associated with a broader range of health conditions and its popularity in the lay press have resulted in an array of supplements, dosing instructions, and purported health benefits. We report a case of vitamin D toxicity with hypercalcemia and renal failure resulting from unclear dosing instructions.
Case:
65-year-old man with a history of gastroesophageal reflux disease, asthma and nephrolithiasis presented with polyuria, polydipsia, and constipation for 2-3 weeks. Medications include simvastatin, pantoprazole and VD supplement called Hi- po- emulsi D3 which he had purchased at his primary care doctors office. He reported taking 1 drop twice a day for almost 7 months which was labelled as containing 2000 IU of VD per drop. His laboratory studies revealed a serum calcium of 13.1 (8.4-10.2 mg/dL) and creatinine 3.0 (0.66-1.25 mg/dL), compared to 8.9 mg/dL and 1.12 mg/dL, measured 1 year prior, respectively. Additional laboratory studies revealed the following values: 25 OH Vitamin D - 454 (30-100 ng/ml), PTH - 5.1 (7.5-53.5 pg/mL), PTHrP - 15 (14-27 pg/ml), Albumin - 4.1 (3.5-5 g/dl), Alkaline phosphatase - 47 (38-126 u/l), TSH -1.6 (0.46-4.6 mIU/l). SPEP and UPEP negative for myeloma and PSA was low, CT abdomen pelvis and bone scan were unremarkable. Iron panel not suggestive of deficiency. He was started on Intravenous fluids and Lasix and Calcium trended down to 11.1 mg/dl and creatinine to 2 mg/dl prior to discharge in 3 days. It was later discovered that he was consuming the entire dropper, which would be ~10,000 IU twice per day according to labeling, rather than a single drop. However, the volume constituting a drop was not well defined, and therefore his interpretation of the instructions resulted in VD toxicity. We were unable to verify the true content of VD in the preparation. He was discharged with instruction to continue low calcium diet and increase oral fluid intake. On follow up 18 months later creatinine was 1.13 mg/dl, calcium 9.8 mg/dL and VD level was 72 ng/dL.
Conclusion:
VD toxicity may cause significant hypercalcemia and kidney injury, and being fat soluble, it may require a more prolonged duration to normalize. Our patient was taking ~20000 IU of VD per day for approximately 7 months, though it is possible that he may have been consuming even higher amounts given that the actual content of the supplement is unverified and these supplements are not FDA regulated. It is important for physicians to inquire about the supplements their patients use and since it is often not possible to have their contents verified. A reasonable approach for VD supplements is to assess their effects on serum VD levels within 2-3 months of starting a new supplement and then periodically to avoid toxicity and to verify efficacy.

Disclosures

 P. madhavan: None. W. Hunt: None. S.K. Majumdar: None.